[Skip to Content]
[Skip to Content Landing]
Article
August 11, 1978

Azathioprine-Induced Pure Red Blood Cell Aplasia

Author Affiliations

USA; USA; USA; USA; USA
From the Departments of Medicine (Drs Old, Flannery, and San Antonio) and Pathology (Dr Grogan), Walter Reed Army Medical Center, Washington, DC, and the Department of Medicine (Dr Stone), Letterman Army Medical Center, San Francisco.

JAMA. 1978;240(6):552-554. doi:10.1001/jama.1978.03290060054014
Abstract

Pure RBC aplasia developed in two renal transplant recipients who were receiving long-term azathioprine therapy. With substitution of cyclophosphamide therapy for azathioprine, erythroid hyperplasia and reticulocytosis developed at three weeks in one patient and at three months in the other. Selective erythroid toxic reaction is a potential problem that must be considered when anemia develops in patients receiving long-term azathioprine therapy.

(JAMA 240:552-554, 1978)

×